In 2023, BCEHS paramedics responded to 42,172 overdose/poisoning patient events, an average of 116 calls a day and 3,500 calls per month.
This represents an increase of 25% from the previous year.
On June 21, 2023, BCEHS recorded 221 calls for overdose/poisonings, the highest call volume day so far and the fifth over 200 to date.
"These are really tragic events, brought on by the toxic drug supply," says Paramedic Public Information Officer, Brian Twaites. "Overdoses are happening in every community around the province. They are not just in big metropolitan centres. They are in neighborhoods all over this province, and inside homes, some behind white picket fences."
All health regions saw an increase in overdose/poisoning patient events, with Island Health registering the largest percentage increase among health authorities at 45%. Vancouver Coastal Health Authority had the highest total number of calls at 11,830 for the year.
By call volume, the top five communities in B.C. were Vancouver, followed by Surrey, Kelowna, Victoria, and Nanaimo, which saw its number of calls more than double in 2023.
BCEHS paramedics and emergency medical call-takers have saved the lives of many drug poisoning patients. Calls related to illicit drugs are increasingly complex due to the increased toxicity of the drug supply in B.C. and BC paramedics are administering more Naloxone than ever before.
"The vast majority of illicit drug toxicity deaths happen when people use alone because there is no one to call 911," says Brian. "People need to know, if you are going to use these illicit drugs, please don't use alone.
"Make sure you are not with someone using the same substance, so if an unfortunate event occurs, they can call 911 and be put to touch with one of our emergency medical call-takers who are trained in providing life-saving instruction and can teach you how to administer naloxone while first responders and paramedics are being dispatched."
Paramedics encourage people who use drugs to access local overdose prevention sites, available drug-checking services and have a take-home naloxone kit on hand. "The best safety net is making sure there's someone with you so that you are safe," says Brian. "If you do use alone, use the Connect by Lifeguard app. The free app can alert 911 first responders if the user becomes unresponsive.
People can also help by learning to recognize the signs of an overdose or drug poisoning and calling 911 immediately. Signs of an overdose include blue fingers or lips, shallow breathing, snoring or choking sounds, being unresponsive and not waking up.
BC paramedics are also connecting more drug poisoning patients to community resources through a harm reduction initiative known as ASTaR [Assess, See, Treat and Refer] Pathway which was introduced on June 1, 2022. With consent, BCEHS paramedics connect people who have experienced a drug poisoning event but do not wish to go to hospital with outreach services within their geographical region. These outreach services include but are not limited to treatment, safe supplies, housing, peer support and more. As of December 31, 2023, 366 patients were connected to services through this pathway.
"When drug poisoning patients decline to go to the hospital for a variety of reasons, paramedics have another avenue available to provide further care for the patients they see," says Brian. "Any step we can take in the direction to help our patients in the community is the right step."